Alert archive / New York / Special Weather Statements in 2016

Special Weather Statement, NWS Buffalo, NY

July 1, 2016Jefferson County, Lewis County, Oswego County, New York

NWS Buffalo, NY issued this special weather statement at Jul 1, 2016, 11:57 AM EDT for Jefferson County, Lewis County, Oswego County, New York. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2016, 11:57 AM EDT (15:57 UTC)
Expired
Jul 1, 2016, 1:00 PM EDT
In force
63 min
Issued by
NWS Buffalo, NY

Counties Jefferson County, NY, Lewis County, NY, Oswego County, NY

The radar

The Ft Drum radar (KTYX), 20 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2016-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2016-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1455 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

433 
WWUS81 KBUF 011557
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1157 AM EDT FRI JUL 1 2016

NYZ006>008-011700-
LEWIS-JEFFERSON-OSWEGO-
1157 AM EDT FRI JUL 1 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LEWIS...JEFFERSON AND
OSWEGO COUNTIES...

AT 1156 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR SANDY ISLAND BEACH STATE PARK TO
NEAR POMPEY. MOVEMENT WAS NORTHEAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WATERTOWN...FORT DRUM...SANDY ISLAND BEACH STATE PARK...
STONY POINT...CARTHAGE...LOWVILLE...PULASKI...WEST CARTHAGE...
CLAYTON AND CENTRAL SQUARE.

THIS INCLUDES INTERSTATE 81 BETWEEN EXITS 32 AND 52.
 
LAT...LON 4410 7517 4363 7511 4342 7553 4348 7581
      4333 7589 4332 7586 4315 7588 4320 7608
      4327 7620 4390 7632 4392 7628 4392 7632
      4413 7636 4420 7631 4424 7617 4429 7615
      4435 7595 4440 7586
TIME...MOT...LOC 1556Z 228DEG 43KT 4370 7614 4290 7606 

$$

RSH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 1, 10:59 AM EDT, 58 minutes earlier.

Area forecast discussion, Jul 1, 10:59 AM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1059 AM EDT FRI JUL 1 2016

.SYNOPSIS...
A cold front will cross New York State today with showers and
thunderstorms expected, some storms could be strong to severe from
the Finger Lakes east to the Adirondacks. Expansive high pressure
will then dominate the entire Fourth of July weekend...as we can
anticipate plenty of sunshine with day to day warming.

&&

.NEAR TERM /THROUGH SATURDAY/...
A 40 mile wide band of showers and embedded thunderstorms stretched
from western Lake Ontario and the Niagara Peninsula across the
eastern half of Lake Erie at 1430z. This area of pcpn...found
ahead of  a cold front...will gradually push across our forecast area
during the midday and afternoon. While any pcpn will generally be
welcomed across the rain deprived region...there will be the risk
for strong to severe storms as well.

The Storm Prediction Center has parts of the Finger Lakes and
eastern Lake Ontario region highlighted in a slight risk area. This
is where skies have been partly to mostly sunny so far today and
where SBACAPEs have already climbed to around 500 j/kg. While CAPEs
will continue to increase in that area through midday...the cloud
cover and shower activity associated with the current band of pcpn
over the western counties should short circuit the process before
significant destabilization occurs. There will be some widely
separated cells that develop in this area ahead of the more
organized activity though...and this will have to be watched
closely. Bulk shear will be in the vcnty of 40kts for any such
activity while mid level lapse rates will be close to 6 deg c/km.
The main treat from any of the storms will be damaging straight line
wind gusts.

In the wake of the aforementioned band of pcpn...some clearing will
be possible during the mid and late afternoon. This clearing may
allow for just enough time for renewed convection immediately ahead
of the cold front.

Tonight...drier air will sweep in behind the front. This will lead
to clearing skies as we head into our long holiday weekend with any
residual shower activity generally being focused east of Lake
Ontario. Low temperatures will be mainly in the lower to middle 50s
with some cooler upper 40s in the Southern Tier valleys and close to
60 across the eastern plains of Lake Ontario.

High pressure will build into the Great Lakes and Ohio Valley
Saturday. Though a few showers may linger in our eastern counties as
a deep trough swings through Quebec, overall looking for a dry day.
Temperatures will get knocked back a few degrees, only reaching the
mid to upper 70s at lower elevations and around 70 across higher
terrain.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
A slow moving 500mb low over Quebec and ridging over the Northern
Plains states will yield a confluent flow over the Lower Great Lakes
region through the remainder of the extended Independence Day
Holiday weekend. This flow combined with weak surface high pressure
will provide dry weather with mainly clear skies outside of some
limited passing high clouds and limited diurnal cumulus. While
temperatures will average near normal Sunday, slight warming aloft
will lead to highs on Independence Day mainly in the low to mid 80s.
Lows Saturday night will be on the cooler side with drier air in
place but by Monday night a boost in dewpoints will lead to lows
near or just above normal.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
The big story during the shortened work week next week will be on
temperatures climbing well above normal. The upper ridging over the
Central States on Tuesday is forecast to shift over the Eastern
States by late week with 500mb heights building to 582DM or higher
in response to a sharp shortwave diving across the Pacific
Northwest. The GFS is more aggressive than the ECMWF building
heights over 588DM. This difference is also present in 850mb Temps
with the GFS showing +22C while the EC is below +20C. A warming
trend in day to day temps is reflected in the official forecast
based on the expanding ridging. High temps should run in the mid to
upper 80s for most with at least low 90s across the warmer valleys
possible Wed-Fri. Dewpoints climbing back into the 60s will bring a
return of elevated humidity with muggy overnight temps only slipping
back into the 60s mid to late week.

In terms of rainfall, much of the week looks dry only furthering our
current run of below normal precipitation. Models do show a
potential for some showers and thunderstorms as instability and
dewpoints build Thursday and Friday but timing of upper support from
any shortwave troughs will be key in coverage. Have included
slight/low chance POPs for now until the pattern becomes more clear
late in the week.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
While VFR conditions can be expected to dominate the region this
afternoon...there will be some showers and potentially strong
thunderstorms to contend with. The greatest threat for strong
convection will be over the Finger Lakes and eastern Lake Ontario
regions...but given that a cold frontal passage is not expected
until late afternoon...a thunderstorm will be possible for any TAF
site.

VFR conditions will then persist in the wake of the front tonight.
The only exception could come in the Srn Tier valleys where a little
fog could develop after 06z.

Outlook...
Saturday to Tuesday...VFR expected.

&&

.MARINE...
Favorable conditions for recreational boating will deteriorate today
as a cold front will cross the region. This will support several
rounds of showers and thunderstorms and, in the wake of the front,
freshening southwest to west winds on Lake Erie. Have issued a short
Small Craft Advisory on Lake Erie for the afternoon and evening
while notably weaker winds and lower waves will be found on Lake
Ontario. A Beach Hazard Statement will also be in effect along the
Lake Erie shore during this afternoon to early afternoon for the
development of higher waves along and following the cold front.

Winds and waves are then expected to increase across Lake Ontario
tonight and Saturday ahead of the next high pressure system.
This has lead to Small Craft Advisories on the nearshore waters of
Lake Ontario covering the first half of the long Fourth of July
holiday weekend.  More favorable conditions for recreational boating
can be expected on both lakes for Sunday and especially Monday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement from 2 PM EDT this afternoon through
     this evening for NYZ010-019-085.
MARINE...Small Craft Advisory from 2 PM this afternoon to 11 PM EDT
         this evening for LEZ040-041.
         Small Craft Advisory from 11 PM this evening to 8 AM
         EDT Sunday for LOZ043>045.
         Small Craft Advisory from 11 PM this evening to 8 PM EDT
         Saturday for LOZ042.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...SMITH
LONG TERM...SMITH
AVIATION...RSH
MARINE...RSH
Hazardous weather outlook, Jul 1, 5:03 AM EDT, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
503 AM EDT FRI JUL 1 2016

NYZ001>005-011>014-020-021-020915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-GENESEE-WYOMING-
LIVINGSTON-ONTARIO-CATTARAUGUS-ALLEGANY-
503 AM EDT FRI JUL 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK
AND WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ010-019-085-020915-
NORTHERN ERIE-CHAUTAUQUA-SOUTHERN ERIE-
503 AM EDT FRI JUL 1 2016

...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 PM EDT THIS AFTERNOON
THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BEACH HAZARDS STATEMENT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-020915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
503 AM EDT FRI JUL 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE
ONTARIO.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ006>008-020915-
OSWEGO-JEFFERSON-LEWIS-
503 AM EDT FRI JUL 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
INTO THIS EVENING. THE MAIN THREATS ARE DAMAGING WINDS AND HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SLZ022-024-020915-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
503 AM EDT FRI JUL 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF THE
SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
INTO THIS EVENING. THE MAIN THREAT IS DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jul 1, 11:57 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1157 AM EDT FRI JUL 1 2016

NYZ006>008-011700-
LEWIS-JEFFERSON-OSWEGO-
1157 AM EDT FRI JUL 1 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LEWIS...JEFFERSON AND
OSWEGO COUNTIES...

AT 1156 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR SANDY ISLAND BEACH STATE PARK TO
NEAR POMPEY. MOVEMENT WAS NORTHEAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WATERTOWN...FORT DRUM...SANDY ISLAND BEACH STATE PARK...
STONY POINT...CARTHAGE...LOWVILLE...PULASKI...WEST CARTHAGE...
CLAYTON AND CENTRAL SQUARE.

THIS INCLUDES INTERSTATE 81 BETWEEN EXITS 32 AND 52.

LAT...LON 4410 7517 4363 7511 4342 7553 4348 7581
      4333 7589 4332 7586 4315 7588 4320 7608
      4327 7620 4390 7632 4392 7628 4392 7632
      4413 7636 4420 7631 4424 7617 4429 7615
      4435 7595 4440 7586
TIME...MOT...LOC 1556Z 228DEG 43KT 4370 7614 4290 7606

RSH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 4:38 AM EDTBeach Hazards StatementBUFChautauqua, Erie17 hr
Jul 1, 3:02 PM EDTSpecial Weather StatementBUFChautauqua43 min
Jul 1, 3:50 PM EDTSpecial Weather StatementBUFCattaraugus40 min
Jul 1, 4:12 PM EDTSpecial Weather StatementBUFLewis33 min
Jul 1, 4:19 PM EDTSpecial Weather StatementBUFNiagara41 min
Jul 1, 4:50 PM EDTSevere Thunderstorm WarningBUFGenesee, Niagara, Orleans25 min
Jul 1, 5:13 PM EDTSpecial Weather StatementBUFWyoming32 min
Jul 1, 5:19 PM EDTSpecial Weather StatementBUFGenesee26 min
Jul 1, 6:15 PM EDTSpecial Weather StatementBUFMonroe30 min
Jul 1, 7:00 PM EDTSpecial Weather StatementBUFLewis30 min
Jul 1, 7:26 PM EDTSevere Thunderstorm WarningBUFLewis, Oswego64 min

Nearby

Special Weather Statements in New York, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.